Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 16, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Apr 15, 2023, 8:04 PM CDT for Hardin County, Jefferson County, Orange County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2023, 8:04 PM CDT (01:04 UTC)
- Expired
- Apr 15, 2023, 11:33 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hardin County, TX, Jefferson County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 99 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2634 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- -0.4
- Supercell composite
- -3.1
The text
As transmitted.
628
WGUS54 KLCH 160104
FFWLCH
TXC199-245-361-160715-
/O.NEW.KLCH.FF.W.0016.230416T0104Z-230416T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
804 PM CDT Sat Apr 15 2023
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Southeastern Hardin County in southeastern Texas...
North Central Jefferson County in southeastern Texas...
Northwestern Orange County in southeastern Texas...
* Until 215 AM CDT Sunday.
* At 804 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly over southern Hardin County, northern
Jefferson County, and northwest Orange County. 2 to 4 inches of
rain has already fallen in this area, with an additional 2 inches
possible.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Beaumont, Lumberton, Sour Lake, Bevil Oaks, Rose City and Lakeview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3026 9447 3027 9439 3032 9430 3027 9411
3026 9411 3026 9410 3024 9412 3024 9408
3017 9406 3008 9406 3010 9410 3011 9418
3011 9426 3012 9434 3015 9441 3020 9447
FLASH FLOOD...RADAR INDICATED
$$
Cramer1 follow-up statement
128
WGUS74 KLCH 160433
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
1133 PM CDT Sat Apr 15 2023
TXC199-245-361-160443-
/O.CAN.KLCH.FF.W.0016.000000T0000Z-230416T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardin TX-Jefferson TX-Orange TX-
1133 PM CDT Sat Apr 15 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN HARDIN, NORTH
CENTRAL JEFFERSON AND NORTHWESTERN ORANGE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3026 9447 3027 9439 3032 9430 3027 9411
3026 9411 3026 9410 3024 9412 3024 9408
3017 9406 3008 9406 3010 9410 3011 9418
3011 9426 3012 9434 3015 9441 3020 9447
$$
14What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 15, 6:49 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 15, 6:49 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
649 PM CDT Sat Apr 15 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Monday night)
Issued at 304 PM CDT Sat Apr 15 2023
Showers and thunderstorms that fired up this morning made it out of
the area early in the afternoon, leaving calm and broken to overcast
skies in its wake. Current conditions across the area are warm (and
warming) as well as humid along with light southerly flow. There is
a cold front stretched across NE TX through central TX that will
continue to progress eastward this afternoon and evening.
The CAMs show a few showers and storms popping up again later this
afternoon / early evening with a broken line coming through the
area ahead of and along the front during the evening to overnight
hours. We remain in a Slight Risk for severe storms with damaging
wind and hail continuing to be the main threats, although tornados
cannot be ruled out. There is also a Marginal Risk for excessive
rainfall. Models do show the line progressing through relatively
quick, however there could be a few isolated cells to drop heavy
rain in some areas.
By early Sunday morning the front will be making its way through
the Gulf, with all associated precip clearing the area as it does.
A cool and dry air mass will settle in behind the front as a
ridge builds in out of the west. Skies will begin to clear out
going into Sunday afternoon. Highs for the rest of the short term
will be in the mid to upper 70s with lows in the 40s to 50s.
Stigger/87
&&
.LONG TERM...
(Tuesday through next Friday)
Issued at 304 PM CDT Sat Apr 15 2023
The overall forecast philosophy for the extended period remains
unchanged. Surface high pressure centered over the Florida
panhandle Tuesday will turn increasing winds out of the south at
15-20 knots which will begin to usher a tropical airmass back
inland. Meanwhile, the area will begin to come under the influence
of a broad upper level trof aloft which will stream anywhere from
three to five weak disturbances across the region Wednesday
through Friday. While some convection could develop as early as
Tuesday night, scattered showers and thunderstorms are more likely
Wednesday and Thursday as the column becomes more saturated.
Forecast soundings depict a very unstable atmosphere in place
during the afternoon and early evening hours with forecast CAPE
between 2500-3000 J/KG both Thursday and Friday. This could lead
to a damaging wind and hail threat should any of the
aforementioned upper disturbances push across the region during
max heating and instability.
An extratropical cyclone is progged to develop over the upper
midwest Thursday before slowly working it's way East toward the
Great Lakes. This will gradually nudge a frontal boundary through
the region Friday or Friday night. The frontal boundary looks to
provide the most widespread precip coverage of the week along with
the greatest potential for heavy rainfall owing to the very
saturated column expected to be in place by that time (Forecast PWAT
of 1.7).
Jones
&&
.AVIATION...
(00Z TAFS)
Issued at 643 PM CDT Sat Apr 15 2023
Pilots flying in and out of the southeast Texas and southwest
Louisiana airports will need to monitor radar trends this evening
as strong to severe thunderstorms impact the region.
Severe storms were ongoing over southeast Texas, and will congeal
into more of a complex of storms as they track east into southern
Louisiana. Large hail and damaging wind gusts will occur with some
of the more robust thunderstorms this evening. Thunderstorms will
exit east of New Iberia by roughly 2am.
A cold front will also sweep across the region tonight, forcing
surface winds to shift to the northwest. Northwest winds behind
the front could become gusty at times. VFR conditions are expected
after the frontal passage.
Safe travels.
&&
.MARINE...
Issued at 304 PM CDT Sat Apr 15 2023
A cold front will move through tonight with another round of
potential strong showers and thunderstorms. Increased offshore
flow and seas are expected behind the front on Sunday. Due to
that, a Small Craft Advisory was issued for the western two thirds
conditions. The offshore winds will subside by Monday as high
pressure settles over the region. Onshore flow is expected by
Tuesday as the high moves east.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 51 72 46 77 / 50 0 0 0
LCH 56 74 50 77 / 60 0 0 0
LFT 59 74 50 78 / 70 0 0 0
BPT 56 77 51 78 / 50 0 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 4 AM to 4 PM CDT Sunday for GMZ450-452-
470-472.
&&
SHORT TERM...87
LONG TERM....66
AVIATION...29Hazardous weather outlook, Apr 15, 3:41 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 341 PM CDT Sat Apr 15 2023 LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254- TXZ180-201-259>262-515-516-615-616-162045- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Lafayette-Upper St. Martin-Lower St. Martin-West Cameron- East Cameron-Northern Calcasieu-Northern Jefferson Davis- Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary- Southern Calcasieu-Southern Jefferson Davis-Southern Acadia- Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin- Northern Jasper-Northern Newton-Southern Jasper-Southern Newton- Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange- 341 PM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. A Slight Risk Potential (level 2 out of 5) for severe storms with damaging wind gusts and large hail the main concerns, although a brief spin up tornado can not be ruled out. A Marginal (level 1 out of 4) to Slight (level 2 out of 4) Risk Potential for Excessive rainfall leading to flooding. High rainfall rates around 2 inches per hour may occur with the stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms capable of producing damaging winds and large hail will be possible Thursday afternoon and again on. Friday afternoon. Additionally, heavy rainfall that could lead to localized flash flooding will be possible Friday with the approach and passage of a cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-436-455-475-162045- Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays- Atchafalaya and East Cote Blanche Bays- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 341 PM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...This afternoon and tonight. Strong thunderstorms with gusty winds and frequent cloud to water lightning will be possible overnight due to a cold front. Strong and gusty north winds will pick up behind the front. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ450-452-470-472-162045- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Cameron LA to High Island TX from 20 to 60 NM- Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM- 341 PM CDT Sat Apr 15 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 4 PM CDT SUNDAY... This Hazardous Weather Outlook is for the Gulf of Mexico. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Strong thunderstorms with gusty winds and frequent cloud to water lightning will be possible overnight due to a cold front. Strong and gusty north winds will pick up behind the front. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 15, 6:49 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
649 PM CDT Sat Apr 15 2023
TXZ180-201-259-261-160015-
Hardin TX-Northern Jasper TX-Southern Jasper TX-Tyler TX-
649 PM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of southeastern Tyler,
northeastern Hardin and south central Jasper Counties through 715 PM
CDT...
At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near
Village Mills, or near Kountze, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Silsbee, Kountze, Fred, Wildwood, Caney Head, Honey Island and
Village Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Texas.
&&
LAT...LON 3042 9455 3059 9440 3063 9402 3038 9406
3031 9419
TIME...MOT...LOC 2349Z 281DEG 9KT 3047 9433
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
78Local storm report, Apr 15, 7:03 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
703 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL VILLAGE MILLS 30.49N 94.40W
04/15/2023 E2.00 INCH HARDIN TX PUBLIC
PICTURE ON FACEBOOK OF HEN EGG SIZE HAIL
STONES.
&&
NRSSpecial weather statement, Apr 15, 7:12 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
712 PM CDT Sat Apr 15 2023
LAZ030-TXZ260-160045-
Beauregard LA-Northern Newton TX-
712 PM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of northwestern
Beauregard Parish in southwestern Louisiana and central Newton
Counties through 745 PM CDT...
At 712 PM CDT, Doppler radar was tracking a strong thunderstorm over
Newton, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newton, Merryville, Bon Weir, Junction and Stringtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern and west central Louisiana...and southeastern Texas.
&&
LAT...LON 3093 9353 3092 9355 3091 9356 3090 9355
3089 9357 3088 9357 3087 9356 3088 9354
3086 9348 3087 9345 3067 9361 3079 9383
3096 9378
TIME...MOT...LOC 0012Z 289DEG 7KT 3085 9374
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
14Local storm report, Apr 15, 7:14 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
714 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL KOUNTZE 30.37N 94.32W
04/15/2023 E2.00 INCH HARDIN TX PUBLIC
HEN EGG SIZED HAIL STONE ON A FACEBOOK
PICTURE.
&&
NRSLocal storm report, Apr 15, 7:15 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
715 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL NEWTON 30.85N 93.75W
04/15/2023 E0.50 INCH NEWTON TX PUBLIC
PICTURE ON FAKEBOOK OF HALF INCH SIZED HAIL
STONES.
&&
NRSLocal storm report, Apr 15, 7:22 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
722 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL WILDWOOD 30.52N 94.44W
04/15/2023 E2.50 INCH HARDIN TX PUBLIC
PICTURE ON FACEBOOK OF TENNIS BALL SIZED
HAIL.
&&
NRSThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:12 PM CDT | Special Weather Statement | LCH | Newton | 33 min |
| Apr 15, 7:21 PM CDT | Severe Thunderstorm Warning | LCH | Newton | 54 min |
| Apr 15, 7:28 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Tyler | 47 min |
| Apr 15, 7:29 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jefferson, Orange | 61 min |
| Apr 15, 7:58 PM CDT | Severe Thunderstorm Warning | LCH | Jasper | 32 min |
| Apr 15, 8:15 PM CDT | Severe Thunderstorm Warning | LCH | Newton | 30 min |
| Apr 15, 8:16 PM CDT | Special Weather Statement | LCH | Hardin | 29 min |
| Apr 15, 8:17 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton | 28 min |
| Apr 15, 8:26 PM CDT | Severe Thunderstorm Warning | LCH | Jefferson, Orange | 34 min |
| Apr 15, 8:42 PM CDT | Severe Thunderstorm Warning | LCH | Newton | 33 min |
| Apr 15, 8:48 PM CDT | Special Weather Statement | LCH | Tyler | 27 min |
| Apr 15, 8:54 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton | 36 min |
| Apr 15, 8:55 PM CDT | Severe Thunderstorm Warning | LCH | Jefferson | 65 min |
| Apr 15, 9:22 PM CDT | Special Weather Statement | LCH | Jefferson | 23 min |
| Apr 15, 9:34 PM CDT | Special Weather Statement | LCH | Sabine | 26 min |
| Apr 15, 9:36 PM CDT | Special Weather Statement | LCH | Orange | 24 min |
| Apr 15, 10:06 PM CDT | Special Weather Statement | LCH | Orange | 24 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.